Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 212, NWS Midland/Odessa, TX

August 20, 2002Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2002, 4:46 PM MDT for Eddy County, New Mexico. It was in force for 10 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 4:46 PM MDT (22:46 UTC)
Expired
Aug 30, 2002, 6:00 PM MDT
In force
10 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KMAF 202246
SVRMAF
NMC015-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF MALAGA...OR ABOUT 24 MILES
  SOUTH OF CARLSBAD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MALAGA AND U.S. 285 SOUTH OF MALAGA.

WIND GUSTS OVER 60 MPH...VERY HEAVY RAINFALL...AND HAIL TO THE SIZE
OF DIMES WILL BE POSSIBLE WITH THIS SEVERE THUNDERSTORM.  TAKE COVER 
IN A SUBSTANTIAL SHELTER.

LAT...LON 3214 10420 3201 10416 3202 10376 3250 10393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE AUG 20 2002

KMAF 88-D SHOWING THUNDERSTORMS FIRING THIS AFTERNOON ACROSS MAINLY
THE WESTERN CWA AS CONVECTIVE TEMPERATURES ARE REACHED. THE
ATMOSPHERE ACROSS THE ENTIRE CWA REMAINS VERY MOIST...KMAF 12Z 850MB
DEW POINT OF 19C ALONG WITH 19Z SURFACE DEW POINTS NEAR 60 WEST TO
NEAR 70 EAST.

18Z ETA LAGGING BEHIND WITH REGARDS TO COVERAGE OF CONVECTION...BUT
OVERALL IT DOESN/T LOOK TOO BAD. HIGHEST POPS TONIGHT IN THE
SOUTHWEST MOUNTAINS...WITH A MENTION OF LOCALLY HEAVY RAINS GIVEN
SLOW STORM MOVEMENT AND HIGH PWATS...LOWEST POPS EAST. LATEST MODEL
GUIDANCE IS SIMILAR TO YESTERDAY/S DATA WITH THE UPPER AIR PATTERN
OVER THE SOUTHERN U.S. LITTLE CHANGE IS EXPECTED THROUGH THE WORK
WEEK. CURRENT FORECAST CALLS FOR POPS OVER THE MOUNTAINS AND ADJACENT
PLAINS AND DRY WEATHER FOR THE REMAINDER OF THE AREA. THIS LOOKS
FINE GIVEN PERSISTENT HIGH PRESSURE ALOFT...SO WE WILL LEAVE THE
BULK OF THE CURRENT FORECAST ALONE. EXTENDED MODELS STILL IN
DISARRAY WITH PAC NW LOW...BUT ARE SIMILAR WITH AN UPPER RIDGE OVER
THE CENTRAL U.S. AND A SHARP UPPER TROUGH OVER THE NORHEAST. GFS AND
THE CANADIAN MODELS STILL A LITTLE MORE AGGRESSIVE WITH A FRONTAL
BOUNDARY NOSING INTO THE AREA LATE SUNDAY/EARLY MONDAY. WE HAVE
INTRODUCED SOME SLIGHTLY COOLER (CLOSER TO CLIMATOLOGICAL NORMALS)
TEMPS AND SLIGHT CHANCE POPS FOR ROUGHLY THE EASTERN HALF OF THE
CWA.

PRELIMINARY NUMBERS...

MAF   74/ 99/ 74 / 98   2000
LSA   72/ 97/ 70 / 96   2000
6R6   76/ 97/ 75 / 96   3000
MRF   62/ 89/ 63 / 91   6333
CNM   70/ 99/ 71 /101   2-1-

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Aug 20, 1:00 PM MDT, 3 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210456-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE AUG 20 2002

.SYNOPSIS...
AFTERNOON HEATING AND LOW LEVEL MOISTURE WILL CREATE AN UNSTABLE
ATMOSPHERE...FAVORABLE FOR THE FORMATION OF THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.WEATHER HAZARDS...
THUNDERSTORMS...
THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST THROUGH THE EVENING
HOURS ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY
THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...LOCALIZED DAMAGING WINDS TO 55 MPH...AND
DANGEROUS LIGHTNING.

LINDLEY

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.